South Dakota, 2012

Heavy Snow and Winter Weather in South Dakota, February 13, 2012

February 13, 2012 · NWS FSD · 22 events in 22 counties and zones

Snow accumulated 6 to 8 inches along a stretch of southeast South Dakota, from the pre-daybreak hours through the daytime hours of February 23rd.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 6 to 8 inches along a stretch of southeast South Dakota, from the pre-daybreak hours through the daytime hours of February 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 13, 2:57 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 13, 2:57 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 AM CST MON FEB 13 2012

.DISCUSSION.../ISSUED AT 257 AM CST/
SYSTEM BEGINNING TO TAKE SHAPE WITH RAPID SATURATION TO OUR SOUTH AT
THIS TIME...BEGINNING TO MOVE INTO OUR SOUTHERN ZONES. LATEST NAM
AND GFS ARE IN GOOD AGREEMENT IN BRINGING THE STRONGEST UPPER QG
FORCING RIGHT ACROSS NW IA THIS MORNING...AND WANING THIS AFTERNOON.
WATER VAPOR IMAGERY SHOWS THE MAIN PORTION OF THE WAVE CURRENTLY IN
WESTERN KS...SO WE HAVE A WAYS TO GO BEFORE THE WEATHER WILL QUIET
DOWN. MAXIMUM FRONTOGENESIS IS ACROSS NW IA...AND IN THE 700MB-600MB
LAYER. MOST STRIKING IS THE AMOUNT OF INSTABILITY ABOVE THE
FRONTOGENESIS...WITH THE EPV* NEGATIVE AT 550MB IN AN AREA FROM NEAR
SIOUX CITY TO CLOSE TO SPENCER IA THIS MORNING. THE NAM SOUNDING
ALSO SHOWS THE INSTABILITY WELL AT SIOUX CITY...WITH THE TEMPERATURE
CURVE MORE UNSTABLE THAN MOIST PSEUDOADIABATIC ABOVE 700MB. SO AM A
BIT CONCERNED THAT THERE COULD BE SOME DECENT SNOW BANDS MOVING
THROUGH THE SIOUX CITY...STORM LAKE AND SPENCER AREAS. HAVE 3 INCHES
OF SNOW OR A TAD LESS FOR A STORM TOTAL IN THOSE AREAS...SO WILL
LEAVE ADVISORY ALONE BUT WILL NOT EXPAND IT SINCE IT IS PRIMARILY
OUT FOR EARLY MORNING COMMUTERS IN THE KSUX AREA...HIGHLIGHTING A
SHORT TERM MODERATE TO HIGH IMPACT EVENT. SNOWFALL THEN RAPIDLY
TAPERS OFF HEADING NORTHWARD...AS DRY AIR EXISTS FROM 850MB-700MB
AND HAS A LOT OF TROUBLE SATURATING UP. CONCERNING TEMPERATURES...
HIGHS SHOULD ACTUALLY BE QUITE MILD IN OUR WESTERN ZONES WHERE
SUNSHINE WILL EXIST THIS AFTERNOON. BUT ALONG THE I 29 CORRIDOR AND
EASTWARD...CLOUDS WILL LIKELY HANG TOUGH THROUGH THE DAY SO
TEMPERATURES MAY NOT MOVE A WHOLE LOT OFF OF CURRENT READINGS.
PROBABLY ONLY ABOUT 5 TO 10 DEGREES OR SO.

FOR TONIGHT...A LITTLE BIT OF LIGHT SNOW MAY LINGER IN OUR FAR
EASTERN ZONES. HOWEVER ALL MODELS HAVE SPED UP THE EXITING OF THIS
SYSTEM SO DID NOT LINGER POPS VERY LONG AT ALL. WITH CLEARING SKIES
AND VERY LIGHT WINDS...DID NOT WANT TO ALTER THE FOG POTENTIAL ALONG
AND EAST OF THE I 29 CORRIDOR AS TEMPERATURES COULD REALLY TANK OVER
NW IA. WITH A LIGHT SW FLOW FROM THE SURFACE TO 925MB...ANY FOG
DEVELOPMENT FIRST OVER NW IA WILL THEN MOVE TO THE NORTH.

TUESDAY SHOULD BE AN UNEVENTFUL DAY WEATHER WISE EXCEPT FOR MAYBE
SOME LINGERING FOG THROUGH MID MORNING THROUGHOUT OUR EAST. SHAVED
TEMPERATURES A FAIR AMOUNT BELOW GUIDANCE READINGS OVER NW IA WHERE
MOST OF THE SNOW IS ANTICIPATED TODAY. LOWS TUESDAY NIGHT ARE RATHER
PROBLEMATIC. WINDS REMAIN REALLY LIGHT...SO AM WORRIED ABOUT
PLUMMETING TEMPERATURES AGAIN AT LEAST THROUGHOUT THE EVENING HOURS
OVER THE NEW SNOW COVERED AREAS...AND LOW LYING LOCATIONS. BUT THEN
BOTH THE NAM AND GFS RELATIVE HUMIDITY TIME SECTIONS SHOW AN
INCREASE IN CLOUDS AHEAD OF THE NEXT UPPER TROUGH OVER THE ROCKIES
AFTER MIDNIGHT. SO BOTTOMED TEMPERATURES OUT TOWARD MIDNIGHT...THEN
PRODUCED A SUBTLE RISE IN TEMPERATURES TOWARD WEDNESDAY MORNING.

DECIDED TO INTRODUCE SOME POPS FOR FOR LIGHT SNOW IN OUR SOUTHERN
ZONES ON WEDNESDAY. BOTH THE LATEST GFS AND ECMWF ARE VERY CLOSE
WITH THEIR RESPECTIVE MID AND UPPER LEVEL FEATURES. THERE APPEARS
NOW TO BE A DECENT AMOUNT OF HOOKUP BETWEEN THE NORTHERN AND
SOUTHERN STREAM MID AND UPPER TROUGHS...ENOUGH TO PRODUCE A CHANCE
FOR LIGHT SNOW IN OUR SOUTH WHO IS CLOSER TO THE SOUTHERN STREAM
UPPER TROUGH. 700MB TEMPERATURES RANGE FROM NEAR -10C IN OUR
SOUTHEAST ZONES...TO -14C IN OUR NORTHWEST. THOSE KINDS OF
TEMPERATURES AT THAT LEVEL ARE USUALLY PRETTY EFFICIENT IN PRODUCING
SNOWFALL. WILL MONITOR THIS SYSTEM FOR ANY FURTHER DEVELOPMENT
NORTHWARD TO INCLUDE AREAS ALONG AND NORTH OF I 90 FOR SNOW CHANCES.
WITH ALL THIS SAID...HIGH TEMPERATURES ARE ALSO TRICKY FOR
WEDNESDAY. THE LOW LEVEL FLOW IS LIGHT...AND WHAT FLOW THERE IS...
BECOMES INCREASINGLY OUT OF THE NORTH AND NORTHEAST. THIS IS LIKELY
TO USHER IN SOME RELATIVELY DRY AIR IN THE LOW LEVELS...ALLOWING FOR
EVAPORATION AND WET BULBING OF TEMPERATURES DOWNWARD. AFTER PERUSING
THROUGH THE GUIDANCE VALUES...AM BEGINNING TO WONDER IF THE MAV
WHICH IS THE COLDEST ONE IS ONTO SOMETHING. THERE CERTAINLY IS NO
MIXING POTENTIAL ON WEDNESDAY...SO WARMING COULD STRUGGLE...AND SO
FAR HAVE THE PRECIPITATION AS JUST PURE LIGHT SNOW.

THE NORTHERN AND SOUTHERN STREAM UPPER TROUGHS THEN EXIT WEDNESDAY
NIGHT AND WILL TAKE THE PRECIPITATION WITH IT. RIGHT NOW...MOST OF
THE SNOWFALL APPEARS TO BE CONFINED TO OUR SOUTHEAST ZONES ONCE
AGAIN WEDNESDAY NIGHT.

THE EXTENDED LOOKS UNEVENTFUL.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR CONDITIONS WILL GIVE WAY TO MVFR CEILINGS SPREADING NORTHWARD
EARLY IN THE TAF PERIOD. SNOW IS DEVELOPING IN NORTHEAST NEBRASKA...
AND WILL CONTINUE TO SPREAD NORTHWARD INTO EXTREME SOUTHEAST SD AND
NORTHWEST IOWA...WITH THE HEAVIEST SNOW FALLING FROM ABOUT 11Z
THROUGH 18Z MAINLY ACROSS NORTHWEST IOWA. MVFR AND IFR CEILINGS AND
VISIBILITY IS EXPECTED UNDER SNOWFALL AT KSUX WITH MVFR LIKELY AND A
LOWER POTENTIAL FOR TEMPORARY IFR AT KFSD. SNOW WILL BE MAINLY
CONFINED TO THE FAR EASTERN REACHES OF THE CWA AFTER 00Z...BUT
LINGERING MVFR CEILINGS AND VIS AT KSUX WILL LIKELY PERSIST THROUGH
THE END OF THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 4 AM TO NOON CST TODAY FOR IAZ031.
MN...NONE.
NE...WINTER WEATHER ADVISORY FROM 4 AM TO NOON CST TODAY FOR
     NEZ013-014.
SD...NONE.

&&
Hazardous weather outlook, Feb 12, 4:38 AM CST, 23 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0438 AM CST SUN FEB 12 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0438 AM CST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT IN AREAS
ALONG THE SOUTHERN MISSOURI RIVER CORRIDOR INTO PORTIONS OF
NORTHWESTERN IOWA. SNOWFALL ACCUMULATIONS BY EARLY MONDAY MORNING
WILL RANGE FROM LESS THAN HALF AN INCH NORTH OF YANKTON TO CANTON
TO STORM LAKE...TO AROUND 1 INCH FROM VERMILLION TO SIOUX CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL CONTINUE TO EXPAND TO THE NORTH AND EAST ON
MONDAY MORNING. THE BETTER ACCUMULATION OF SNOW MAY OCCUR DURING
THE MORNING COMMUTE...SO COMMUTERS IN NORTHEASTERN NEBRASKA INTO
NORTHWESTERN IOWA SHOULD TAKE PRECAUTIONS WHILE DRIVING.
ADDITIONAL SNOWFALL ON MONDAY WILL BE IN THE RANGE OF 1 INCH FROM
A LINE RUNNING FROM YANKTON TO JACKSON MINNESOTA...TO AROUND 2
INCHES THROUGH THE SIOUX CITY TO STORM LAKE CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 7 heavy snow. Local standard time, as filed.

Heavy Snow, Beadle

When
February 13, 4:30 AM CST to 12:00 PM CST
Where
Beadle forecast zone
Reported by
COOP Observer
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Snow accumulated 4 to 8 inches, including 8 inches near Wessington. Travel was hampered, and schools and some businesses were closed.

Heavy Snow, Jerauld

When
February 13, 4:30 AM CST to 12:00 PM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Snow accumulated 4 to 8 inches, including 6 inches near Wessington Springs. Travel was hampered, and schools and some businesses were closed.

Heavy Snow, Sanborn

When
February 13, 4:30 AM CST to 12:00 PM CST
Where
Sanborn forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Snow accumulated 4 to 8 inches. Travel was hampered, and schools and some businesses were closed.

Heavy Snow, Miner

When
February 13, 4:30 AM CST to 12:00 PM CST
Where
Miner forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, with the heavier amounts generally in the southwestern part of Miner County. Travel was hampered, and schools and some businesses were closed.

Winter Weather, Brule

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
Brule forecast zone
Reported by
Law Enforcement
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the northeast part of Brule County, with lesser amounts to the south and west.

Winter Weather, Aurora

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, including 3.2 inches near White Lake.

Winter Weather, Charles Mix

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
Charles Mix forecast zone
Reported by
COOP Observer
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over the northeast part of Charles Mix County, with lesser amounts to the southwest.

Winter Weather, Douglas

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches.

Winter Weather, Kingsbury

When
February 13, 6:00 AM CST to 2:00 PM CST
Where
Kingsbury forecast zone
Reported by
Official NWS Observations
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the southwest corner of Kingsbury County, with lesser amounts to the north and east.

Winter Weather, Davison

When
February 13, 6:00 AM CST to 1:00 PM CST
Where
Davison forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, including 4.7 inches at Mitchell.

Winter Weather, Hanson

When
February 13, 6:00 AM CST to 1:00 PM CST
Where
Hanson forecast zone
Reported by
COOP Observer
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches.

Winter Weather, Hutchinson

When
February 13, 6:00 AM CST to 2:00 PM CST
Where
Hutchinson forecast zone
Reported by
COOP Observer
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, including 3.5 inches near Menno.

Winter Weather, Bon Homme

When
February 13, 6:00 AM CST to 2:00 PM CST
Where
Bon Homme forecast zone
Reported by
Law Enforcement
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over the northern part of Bon Homme County, with lesser amounts to the south.

Heavy Snow, Lake

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Lake forecast zone
Reported by
Emergency Manager
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Snow accumulated 4 to 8 inches, including 7.7 inches at Madison. Travel was hampered, and schools and some businesses were closed.

Heavy Snow, McCook

When
February 13, 7:00 AM CST to 4:00 PM CST
Where
McCook forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches. Travel was hampered, and schools and some businesses were closed.

Heavy Snow, Minnehaha

When
February 13, 7:00 AM CST to 4:00 PM CST
Where
Minnehaha forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 6.3 inches at Sioux Falls. Travel was hampered, and some schools and businesses were closed.

Winter Weather, Moody

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Moody forecast zone
Reported by
Official NWS Observations
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the southern part of Moody County, with lesser amounts to the north.

Winter Weather, Turner

When
February 13, 7:00 AM CST to 4:00 PM CST
Where
Turner forecast zone
Reported by
Law Enforcement
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches.

Winter Weather, Yankton

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Yankton forecast zone
Reported by
Law Enforcement
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over the northern part of Yankton County, with lesser amounts to the south.

Winter Weather, Lincoln

When
February 13, 7:00 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, including 4.5 inches near Canton.

Winter Weather, Clay

When
February 13, 7:00 AM CST to 4:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, including 3.5 inches near Vermillion.

Winter Weather, Union

When
February 13, 7:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Reported by
Public
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, including 5 inches near Elk Point.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366907, 366908, 366909, 367221, 367249, 367250, 367251, 367252, 367247, 367253, 367254, 367255, 367257, 367226, 367232, 367238, 367248, 367256, 367259, 367261, 367262, 367264.